Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 46, NWS Grand Rapids, MI

August 11, 2021Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 11, 2021, 12:51 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2021, 12:51 PM EDT (16:51 UTC)
Expired
Aug 11, 2021, 1:19 PM EDT
In force
28 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 41 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 12:53 PM EDTTSTM WND GST 482 S Holland, MIASOS STATION KBIV W MICH REGIONAL ARPT.
Aug 11, 1:03 PM EDTHAIL 0.253 Ene Beechwood, MI120TH AND JAMES ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 11:50 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WUUS53 KGRR 111651
SVRGRR
MIC005-139-111745-
/O.NEW.KGRR.SV.W.0046.210811T1651Z-210811T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1251 PM EDT Wed Aug 11 2021

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northwestern Allegan County in southwestern Michigan...
  Ottawa County in southwestern Michigan...

* Until 145 PM EDT.

* At 1250 PM EDT, a severe thunderstorm was located over Beechwood,
  or near Holland, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Zeeland around 100 PM EDT.
  Hudsonville and Allendale around 110 PM EDT.
  Jenison around 115 PM EDT.

Other locations impacted by this severe thunderstorm include Port
Sheldon, Burnips, Lamont, Wright, Drenthe, Castle Park, Bauer, Grand
Valley, Saugatuck Dunes SP and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 8621 4312 8580 4268 8578 4264 8621
TIME...MOT...LOC 1650Z 252DEG 43KT 4279 8616 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LAURENS
2 follow-up statements
201 
WWUS53 KGRR 111714
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
114 PM EDT Wed Aug 11 2021

MIC005-139-111745-
/O.CON.KGRR.SV.W.0046.000000T0000Z-210811T1745Z/
Allegan MI-Ottawa MI-
114 PM EDT Wed Aug 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTH CENTRAL ALLEGAN AND SOUTHEASTERN OTTAWA COUNTIES...

At 114 PM EDT, a severe thunderstorm was located near Grandville, or
8 miles southwest of Grand Rapids, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Allegan and southeastern Ottawa Counties, including the
following locations... Burnips, Jamestown, Vriesland, Lamont, Wright,
Drenthe, Bauer, Grand Valley, Eastmanville and Marne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 8606 4312 8580 4268 8578 4273 8604
TIME...MOT...LOC 1714Z 252DEG 43KT 4288 8578 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LAURENS
406 
WWUS53 KGRR 111719
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
119 PM EDT Wed Aug 11 2021

MIC005-139-111729-
/O.CAN.KGRR.SV.W.0046.000000T0000Z-210811T1745Z/
Allegan MI-Ottawa MI-
119 PM EDT Wed Aug 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ALLEGAN AND
SOUTHEASTERN OTTAWA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southwestern Michigan.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.

LAT...LON 4297 8606 4312 8580 4268 8578 4273 8604
TIME...MOT...LOC 1717Z 252DEG 43KT 4290 8569 

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:11 AM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 11, 7:11 AM EDT, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
711 AM EDT Wed Aug 11 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 315 AM EDT Wed Aug 11 2021

- Another Round of Strong/Severe storms this evening

- Fair and cooler for the weekend

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 315 AM EDT Wed Aug 11 2021

- Another Round of Strong/Severe storms this evening

We are in a Enhanced Risk for severe weather this evening as an
MCS is expected to move into northern Lower Michigan in the late
afternoon and move southeast into a juicy airmass with CAPE
values of 3000 to 4000 J/kg and deep layer shear values around 30
knots. This environment could support both strong downdrafts from
multicell pulse storms as well as bowing lines and even a few
discrete supercells ahead of the main batch of storms.

The time frame is expected to be from around 6 pm across the
northern zones to 9 pm across the south, give or take a couple
hours. Although rain rates could be very high given p-wats around
2 inches, MBE vectors show storm motion around 20 knots in the
evening and the likelihood of cold pool generation and
maintenance also indicates the forward progress of storms with
heavy rain should be great enough to limit the flood threat.

- Fair and cooler for the weekend

Showers and thunderstorms are possible again on Thursday as the
cold front moves through. There is a marginal risk of severe
weather at this time. Dew points will crash from the 70s to the
50s by the end of the week with Canadian high pressure providing a
comfortable and fine weather weekend as upper troughing keeps the
hot and humid air suppressed to the south and west. We will have
to watch future model trends of the northward progress of a
recurving tropical cyclone early next week, but the vast majority
of ensemble members currently keep the rains associated with it to
the east of the Great Lakes.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 711 AM EDT Wed Aug 11 2021

Except for some light fog early this morning with visbys 3 to 5
miles, VFR conditions should prevail through this afternoon.
Another round of thunderstorms late this afternoon and into this
evening could bring strong gusty winds over 40 knots. Otherwise
southwest winds will increase during the morning with gusts over
20 knots through the afternoon and evening.

&&

.MARINE...
Issued at 315 AM EDT Wed Aug 11 2021

Southwest winds will gust over 25 knots today and tonight ahead of
a cold front. Thunderstorms could also bring wind gusts over 40
knots this evening. Conditions will improve by the weekend as high
pressure builds in.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
     056.

LM...Small Craft Advisory until 3 AM EDT Thursday for LMZ844>849.

&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Aug 11, 12:03 PM EDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1203 pM EDT Wed Aug 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1203 p EDT Wed Aug 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

There is an Enhanced Risk of severe weather for this afternoon and
evening. The main threat will be damaging winds. Secondary threats
will be large hail, tornadoes and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe weather on Thursday. The main
threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ844>849-120745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1203 pM EDT Wed Aug 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Winds and waves will create hazardous conditions for small craft
and swimmers. Thunderstorms this evening could bring wind gusts
over 40 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms with strong gusty winds are possible on Thursday.

In the hours before

Special weather statement, Aug 11, 12:40 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1240 PM EDT Wed Aug 11 2021

MIZ056-064-111745-
Allegan MI-Ottawa MI-
1240 PM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Allegan and Ottawa
Counties through 145 PM EDT...

At 1239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Holland SP to 10 miles
southwest of Saugatuck. Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Saugatuck around 1250 PM EDT.
  Fennville around 1255 PM EDT.
  Hudsonville, Coopersville and Allendale around 110 PM EDT.
  Jenison around 115 PM EDT.
  Wayland around 120 PM EDT.

Other locations impacted by these storms include Port Sheldon,
Bradley, Lamont, Drenthe, Hopkins, Dorr, Green Lake, Ganges, Hamilton
and Olive Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southwestern Michigan.

&&

LAT...LON 4264 8623 4270 8620 4277 8621 4277 8615
      4279 8611 4278 8617 4279 8618 4278 8621
      4300 8623 4311 8579 4277 8578 4277 8555
      4261 8554 4247 8625
TIME...MOT...LOC 1639Z 254DEG 53KT 4286 8650 4259 8639

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:46 PM EDTSpecial Marine WarningGRR59 min
Aug 10, 9:22 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more3 hr
Aug 10, 9:40 PM EDTSevere Thunderstorm WarningGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren73 min
Aug 10, 10:02 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo, Kent, Lake, Newaygo58 min
Aug 10, 10:41 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ionia, Mecosta, Montcalm, Osceola64 min
Aug 10, 11:09 PM EDTSevere Thunderstorm WarningGRRClare, Clinton, Gratiot, Ingham, Isabella, Jackson66 min
Aug 11, 11:45 AM EDTSpecial Marine WarningGRR90 min
Aug 11, 12:40 PM EDTSpecial Weather StatementGRRKent65 min
Aug 11, 1:07 PM EDTSpecial Weather StatementGRRKent83 min
Aug 11, 1:28 PM EDTSpecial Weather StatementGRRCalhoun, Kalamazoo62 min
Aug 11, 1:39 PM EDTSpecial Weather StatementGRRClinton, Eaton, Gratiot, Ingham, Ionia, Jackson and 1 more2 hr
Aug 11, 1:56 PM EDTSevere Thunderstorm WarningGRRCalhoun38 min
Aug 11, 2:08 PM EDTSevere Thunderstorm WarningGRRJackson58 min
Aug 11, 2:11 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Montcalm49 min
Aug 11, 2:38 PM EDTSevere Thunderstorm WarningGRRIngham34 min
Aug 11, 6:26 PM EDTSpecial Marine WarningGRR2 hr
Aug 11, 7:32 PM EDTSevere Thunderstorm WarningGRRMuskegon43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.